HealthCentral.com

People's Pharmacy


For more up-to-date information on drugs, herbs and home remedies visit The People's Pharmacy Home Site at peoplespharmacy.us


Lipitor Raises Diabetic's Blood Sugar

Posting Date: 01/27/2003

Q. Recently, our physician prescribed Lipitor for my husband and myself. We both have been diagnosed with type 2 diabetes. We both take Glyburide and my husband takes Avandia as well.

Since we started on Lipitor, our blood sugar has been rising rapidly. My husband asked the doctor about changing to Tricor, but he was told it would not help him much and he should stay with Lipitor. It seems that Lipitor is affecting our blood sugar. Is this possible?

A. Elevated blood sugar (hyperglycemia) is listed as a potential reaction to Lipitor. We contacted University of California, San Diego, statin researcher Beatrice Golomb, MD, PhD.

Dr. Golomb responded: ?There are two studies that have shown unexpected significant increases in blood sugar or in hemoglobin A1C (which is an index of blood sugar over time) with statin use. Though increases are modest on average, some people appear to experience more considerable increases.?

Dr. Golomb and the UCSD Statin Study (statinstudy@ucsd.edu) are conducting research on this issue, and are interested in hearing from those who have experienced blood sugar elevations on statins, as well as other adverse experiences on statins.

Those who prefer to contact us may do so at pharmacy@mindspring.com and we will pass the information on to Dr. Golomb. You both should consult your doctor about the problems you are having with glucose control.

Q. What is the cause of stool like coffee grounds? I?ve seen many warnings on leaflets accompanying prescriptions such as Aricept.

A. When stool resembles coffee grounds, it suggests bleeding within the digestive tract. This can be very dangerous and merits immediate medical attention.

Q. Last fall after all the controversy over HRT, I decided to stop taking Premarin. I had been on it for 12 years.

Since then, I have had extreme hot flashes day and night. I have tried soy isoflavones, to no avail. I am also taking calcium to try to prevent osteoporosis. Do you have any recommendations?